Alert archive / Kansas / Flash Flood Warnings in 2009
Flash Flood Warning 9, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Apr 30, 2009, 10:39 AM CDT for Johnson County, Leavenworth County, Wyandotte County, Kansas; Clay County, Jackson County, Platte County, Missouri. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2009, 10:39 AM CDT (15:39 UTC)
- Expired
- Apr 30, 2009, 12:09 PM CDT
- In force
- 90 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS, Clay County, MO, Jackson County, MO, Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 60 km from the middle of the area, began a volume at 15:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 3.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 284 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 474 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KEAX 301539 FFWEAX KSC091-103-209-MOC047-095-165-302000- /O.NEW.KEAX.FF.W.0009.090430T1539Z-090430T2000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1039 AM CDT THU APR 30 2009 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN LEAVENWORTH COUNTY IN NORTHEAST KANSAS... NORTHERN JOHNSON COUNTY IN EAST CENTRAL KANSAS... SOUTHERN CLAY COUNTY IN WEST CENTRAL MISSOURI... SOUTHERN PLATTE COUNTY IN WEST CENTRAL MISSOURI... WESTERN JACKSON COUNTY IN WEST CENTRAL MISSOURI... WYANDOTTE COUNTY IN NORTHEAST KANSAS... * UNTIL 300 PM CDT * AT 1035 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF MODERATE TO HEAVY SHOWERS CONTINUING TO TRACK ACROSS THE KANSAS CITY METROPOLITAN AREA. GROUND OBSERVATIONS SHOW THAT UP TO THREE QUARTERS OF AN INCH OF RAIN HAS FALLEN SINCE 7 AM FROM NEAR DOWNTOWN TO NEAR OLATHE...OVERLAND PARK AND GRANDVIEW. THIS ACTIVITY IS EXPECTED TO CONTINUE THROUGH 11 AM BEFORE A LINE OF THUNDERSTORMS CONTAINING TORRENTIAL RAINFALL MOVES ACROSS THE AREA. THIS WILL LIKELY RESULT IN AN ADDITIONAL INCH OF RAINFALL THROUGH NOONTIME...WITH HIGHER AMOUNTS POSSIBLE. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... BASEHOR...BONNER SPRINGS...CLAYCOMO...DE SOTO...EDWARDSVILLE... FAIRWAY...GLADSTONE...GRANDVIEW...INDEPENDENCE...KANSAS CITY...LAKE QUIVIRA...LANSING...LEAVENWORTH...LEAWOOD... LENEXA...LIBERTY...MERRIAM...MISSION...MISSION HILLS... OLATHE...OVERLAND PARK... PARKVILLE...PRAIRIE VILLAGE... RAYTOWN...RIVERSIDE...SHAWNEE AND SUGAR CREEK. THIS INCLUDES PORTIONS OF INTERSTATES 35...70...29...AND THE 435 LOOP. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. FLOODING IS IMMINENT WITH THE EXPECTED RAINFALL. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS... OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE. && LAT...LON 3941 9506 3928 9431 3884 9449 3884 9505 $$ BOOKBINDER
1 follow-up statement
000 WGUS73 KEAX 301709 FFSEAX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1209 PM CDT THU APR 30 2009 KSC091-103-209-MOC047-095-165-301724- /O.CAN.KEAX.FF.W.0009.000000T0000Z-090430T2000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LEAVENWORTH KS-WYANDOTTE KS-JOHNSON KS-JACKSON MO-CLAY MO-PLATTE MO- 1209 PM CDT THU APR 30 2009 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN JOHNSON COUNTY IN EAST CENTRAL KANSAS...AND WYANDOTTE AND EASTERN LEAVENWORTH COUNTIES IN NORTHEAST KANSAS...AND SOUTHERN PLATTE...SOUTHERN CLAY AND WESTERN JACKSON COUNTIES IN WEST CENTRAL MISSOURI IS CANCELLED... HEAVY RAIN HAS ENDED OVER THE WARNED AREA...WITH SCATTERED LIGHT TO OCCASSIONALLY MODERATE SHOWERS EXPECTED THROUGH SHORTLY AFTER 1 PM. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3941 9506 3928 9431 3884 9449 3884 9505 $$ BOOKBINDER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 4:57 AM CDT, 5 hours 42 minutes earlier.
Area forecast discussion, Apr 30, 4:57 AM CDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 457 AM CDT THU APR 30 2009 ...DISCUSSION... QUICK UPDATE TO SIGNIFICANTLY INCREASE POPS FOR THIS MORNING OVER THE SOUTHWEST 1/3 OF THE CWA. THE ISENTROPIC LIFT NOTED IN THE PREVIOUS DISCUSSION HAS GENERATED AN AREA OF CONVECTION WHICH IS FILLING IN BETTER THAN ANTICIPATED. THUS WITH CONVECTION ALREADY OCCURRING IT MAKES NO SENSE TO USE LIKELY POPS SO WILL GO WITH CATEGORICAL POPS FOR THIS MORNING. IN ADDITION...THE SOUTH CENTRAL NE/NORTH CENTRAL KS CONVECTIVE COMPLEX IS TRACKING MORE SELY AND APPEARS IT WILL HEAD/MERGE WITH THE EAST CENTRAL KS ACTIVITY. THIS COULD CREATE SOME WATER PROBLEMS AND WILL NEED TO BE MONITORED CLOSELY. MJ && .PREV DISCUSSION... /457 AM CDT THU APR 30 2009/ MODELS CONTINUE TO HAVE SHORT TERM ISSUES WITH PLACEMENT/STRENGTH OF CONVECTION WHILE THE OVERALL PATTERN REMAINS QUITE COMPLEX. HAVE CANCELLED THE FLASH FLOOD EARLY FOR THE SMALL REMAINING AREA OVER THE EAST CENTRAL CWA AS CONVECTION ENDED AROUND MIDNIGHT AND NO ORGANIZED ACTIVITY EXPECTED THROUGH MID MORNING. IN THE SHORT TERM THE MCS WHICH BROUGHT SIGNIFICANT RAINFALL AND INCREASED NUISANCE TYPE FLOODING TO THE SOUTHERN PARTS OF THE CWA WEDNESDAY AFTERNOON AND EVENING HAS MOVED INTO WEST CENTRAL IL AND LEFT BEHIND A RELATIVELY STABLE AND SOUPY AIRMASS WITH CONSIDERABLE IFR CEILINGS AND PATCHY DENSE FOG. THERE ALSO APPEARS TO BE A WEAK WEST-EAST SURFACE TROUGH NEAR THE MO RIVER. THERE BASICALLY IS NO DIFFERENCE IN THE AIRMASS ACROSS THE BOUNDARY BUT THERE IS A DISTINCT DIRECTIONAL SHIFT IN THE WIND. THIS IS LIKELY RESPONSIBLE FOR THE INCREASED FOG DEVELOPMENT WITHIN THE PAST FEW HOURS. THE MODELS HAVE HAD A PROBLEM WITH THE MCS'S TRACKING ALONG THE RED RIVER AND THUS ROBBING OUR REGION OF THE BETTER MOISTURE INFLOW AND THUS LIMITING THE SCOPE OF CONVECTION. NONETHELESS MODERATE ISENTROPIC LIFT ACROSS SOUTHERN/EASTERN KS SHOULD SPARK SOME CONVECTION AND REGIONAL RADARS HAVE STARTED TO SHOW SOME RETURNS. SO WILL MAINTAIN HIGH CHANCE POPS FOR SCATTERED CONVECTION OVER THE SOUTHERN CWA THIS MORNING. MAY EVENTUALLY NEED TO INCREASE POPS TO LIKELY IF ACTIVITY SHOWS ANY ORGANIZATION. OTHERWISE...THE CONVECTIVE COMPLEX OVER SOUTHERN NE/NORTH CENTRAL KS SHOULD ARRIVE INTO THE NORTHWEST CWA BY MID TO LATE MORNING. A WEAK COLD FRONT WILL ACCOMPANY THIS FEATURE. WILL END RAIN CHANCES WITH THE PASSAGE OF THIS FEATURE. HAVE LOW CONFIDENCE IN SEVERE THREAT FOR TODAY DUE TO THE EXTENSIVE LOW LEVEL CLOUDINESS WHICH IS LIKELY TO PREVENT ANY SUNSHINE AND THUS SEVERELY LIMIT THE DEGREE OF DESTABILIZATION. THE 0-6KM BULK SHEAR WHICH IS CURRENTLY SUPPORTING ISOLATED SEVERE WITH THE BAND OF STORMS IS EXPECTED TO FALL APART BY THE TIME IT ENTERS THE CWA SO SEVERE THREAT WILL BE MINIMAL. THE CLOUD COVER AND EXPECTED RAIN WILL ALSO LIMIT MAX TEMPERATURES. FAVOR THE 3 HOURLY METMOS TEMPERATURE PROG. SO WILL CHOP OFF ABOUT 5 DEGREES ACROSS THE BOARD. SHOULD SEE A LULL IN THE RAIN CHANCES FOR MOST OF TONIGHT. HOWEVER...THE MODELS HAVE BEEN CONSISTENT IN EJECTING PIECES OF ENERGY EASTWARD AS THE BROAD UPPER TROUGH OVER THE NORTHWEST U.S. AND NORTHERN ROCKIES OPENS UP. CWA WILL BE ON THE COLD SIDE OF THE FRONT ON FRIDAY WITH LAYERED FRONTOGENESIS FORMING BANDS OF ELEVATED SHOWERS DURING THE DAY. NOT MUCH OF A DIURNAL CURVE EITHER SO A RATHER CHILLY DAY IS IN STORE. SATURDAY SHOULD BE SIMILAR WITH A GENERAL SHIFT SOUTHWARD IN THE WEATHER. HAVE EXPANDED POPS A BIT NORTHWARD FROM PREVIOUS FORECAST. MJ && .AVIATION... LOW CIGS WILL DEVELOP TONIGHT AS ABUNDANT LOW LEVEL MOISTURE LEADS TO WIDESPREAD STRATUS FORMATION...LIKELY DOWN TO LIFR CONDITIONS. IN ADDITION...WITH AIR TEMPERATURES HOVERING NEAR THE DEWPOINT TEMPERATURE ATTM AND LITTLE OVERALL AIR MASS ADVECTION EXPECTED OVERNIGHT...AREAS OF FOG ARE LIKELY. A LITTLE UNCERTAIN AS TO THE EXTENT OF FOG FORMATION BUT CERTAINLY AT LEAST AREAS OF DENSE FOG WILL BE POSSIBLE BY THE EARLY MORNING HOURS. FOR NOW WILL BRING THE TERMINALS DOWN TO 1SM AND SEE HOW THINGS EVOLVE OVER THE NEXT SEVERAL HOURS. OTHERWISE...MODELS CONTINUE TO INDICATE A CONVECTIVE COMPLEX TO DEVELOP ACROSS PORTIONS OF CENTRAL NEBRASKA OVERNIGHT AND HEAD SOUTHEAST INTO EASTERN KANSAS AND WESTERN MISSOURI DURING THE MORNING HOURS. WILL INCLUDE A PROB GROUPING ATTM AS UNCERTAINTY EXISTS ON THE EVOLUTION OF THE AFOREMENTIONED COMPLEX. DEROCHE && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
Hazardous weather outlook, Apr 30, 6:06 AM CDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 606 AM CDT THU APR 30 2009 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-011115- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 606 AM CDT THU APR 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT A WEAK COLD FRONT AND AN UPPER LEVEL DISTURBANCE WILL BRING AN INCREASED THREAT OF SHOWERS AND THUNDERSTORMS TODAY AND EARLY THIS EVENING. THE EXTENSIVE CLOUD COVER WILL MOST LIKELY PREVENT ANY SUNSHINE FROM POKING THROUGH AND DESTABILIZING THE AIRMASS. IN ADDITION...THE WIND FIELDS ARE NOT EXPECTED TO BE SUFFICIENTLY STRONG TO SUPPORT ORGANIZED SEVERE THUNDERSTORMS. HOWEVER...STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL WILL BE POSSIBLE OVER PARTS OF NORTHWEST AND WEST CENTRAL MISSOURI AND EAST CENTRAL KANSAS FROM LATE THIS MORNING INTO THE AFTERNOON HOURS. ALTHOUGH WIDESPREAD FLOODING IS NOT FORECAST...THE SOIL REMAINS SATURATED AND UNABLE TO ABSORB MUCH ADDITIONAL RAINFALL. THUS ANY RAINFALL MUCH OVER A TENTH OF AN INCH WILL GO STRAIGHT INTO AREA RIVERS...CREEKS AND STREAMS AND PROLONG ANY CURRENT RIVER FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COUPLE MORE UPPER LEVEL DISTURBANCES WILL BRING PERIODS OF SHOWERS AND ISOLATED THUNDERSTORMS TO THE REGION ON FRIDAY AND TO AREAS MAINLY SOUTH OF THE MISSOURI RIVER ON SATURDAY. THE AIRMASS OVER THE REGION FRIDAY AND SATURDAY WILL BE SUFFICIENTLY STABLE TO PRECLUDE ANY SEVERE THUNDERSTORM DEVELOPMENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY TO BE NEEDED. MJ
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 7:41 AM CDT | Areal Flood Advisory | EAX | Johnson, Leavenworth, Wyandotte | 4 hr |
| Apr 30, 8:24 AM CDT | Flash Flood Watch | EAX | Atchison, Johnson, Leavenworth, Linn, Miami, Wyandotte | 8 hr |
| Apr 29, 9:58 PM CDT | Areal Flood Advisory | EAX | Chariton, Saline | 6 hr |
| Apr 29, 10:10 PM CDT | River Flood Warning | EAX | Cooper | 40 hr |
| Apr 29, 10:36 PM CDT | Areal Flood Advisory | EAX | Cooper, Howard, Macon, Randolph | 6 hr |
| Apr 29, 10:46 PM CDT | Areal Flood Advisory | EAX | Cooper, Howard, Saline | 6 hr |
| Apr 29, 11:45 PM CDT | Areal Flood Advisory | EAX | Cooper, Pettis | 9 hr |
| Apr 29, 11:54 PM CDT | River Flood Warning | EAX | Howard | 20 hr |
| Apr 30, 1:55 AM CDT | Areal Flood Warning | EAX | Chariton, Cooper, Howard, Macon, Randolph, Saline | 7 hr |
| Apr 30, 3:03 AM CDT | River Flood Warning | EAX | Cooper | 17 hr |
| Apr 30, 6:01 PM CDT | Special Weather Statement | EAX | Jackson | 29 min |
Nearby
Flash Flood Warnings in Kansas, 2009Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.